Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top


Suppose that $f:(a,b)\to\Bbb R$ is differentiable and $f^\prime(x)=0$ on $D$, where $D$ is dense on $(a,b)$. Can we conclude that $f$ is a constant function?


In calculus course, I'm told that there's a theorem stated when $D=(a,b)$. In fact, it's reducible. For example, if $D=(a,b)\backslash C$ where $C$ is at most countable, we have $f^\prime(x)=0$ for all $x\in(a,b)$, because if $k_0=f^\prime(x_0)\neq0$ for some $x_0\in C$, there's some $\xi\in C$ such that $f^\prime(\xi)=\eta$ for all $0\le\eta\le k_0$, so $C$ is uncountable.

share|cite|improve this question
If you can show that $\,f(x)\,$ is a constant on $\,D\,$ then $\,f\,$ for sure is a constant in $\,(a,b)\,$...but can you? – DonAntonio Nov 23 '12 at 13:40
Without the requirement that $f'$ exists for all $x\in (a,b)$, the Devil's staircase would be a nice counterexample. – Hagen von Eitzen Nov 23 '12 at 15:14
up vote 3 down vote accepted

There is an everywhere differentiable non-constant function such that the set $Z=\{x: f'(x) = 0 \}$ is dense. The following paper gives an example of such a function:

Y. Katznelson and Karl Stromberg. Everywhere Differentiable, Nowhere Monotone, Functions. The American Mathematical Monthly , vol. 81, no. 4 (Apr., 1974), pp. 349-354.

According to this paper:

Examples of such functions are seldom given, or even mentioned, in books on real analysis. The first explicit construction of such a function was given by Kopcke (1889). An example due to Pereno (1897) is reproduced in [1], pp. 412-421.


[1] E. W. Hobson, Theory of Functions of a Real Variable II, Dover, New York, 1957

share|cite|improve this answer
Thanks. What about more stronger? For instance, if $C$ could be covered by a collection (at most countable) of open intervals $\{O_n\}_{n=1}^\infty$ whose total length is arbitrary small? – Frank Science Nov 24 '12 at 3:43

No you can't (but I don't have the example).

Look at this answer, where it is stated that the set of discontinuities of a derivative can be dense and have several other properties.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.